Wisconsin, 2021

High Wind in Wisconsin, December 15 to 16, 2021

December 15 to 16, 2021 · NWS MPX · 3 events in 3 counties and zones

In the wake of the historic severe weather outbreak of tornadoes that occurred across southern Minnesota, and into parts of western Wisconsin, a strong pressure gradient developed in response to the deepening low pressure. There were widespread wind gusts in excess of 40 mph for several hours early Thursday morning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

In the wake of the historic severe weather outbreak of tornadoes that occurred across southern Minnesota, and into parts of western Wisconsin, a strong pressure gradient developed in response to the deepening low pressure. There were widespread wind gusts in excess of 40 mph for several hours early Thursday morning. The strongest winds, with sustained speeds of 45 mph or greater occurred from Menomonie to Eau Claire. Outside this area, wind speeds were less and averaged between 30 to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 14, 11:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 14, 11:09 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1109 PM CST Tue Dec 14 2021

.DISCUSSION...(This evening through Monday)
Issued at 441 PM CST Tue Dec 14 2021

KEY MESSAGES WEDNESDAY-THURSDAY...

1. Wind gusts in excess of 50 mph likely late tomorrow afternoon
into early Thursday morning.

2. Thunderstorms capable of damaging wind and a few tornadoes
possible tomorrow evening.

3. Falling temperatures behind the rain could lead to winter impacts
into Thursday morning.

A dynamic system will impact the Upper Midwest over the next 36
hours, leading to highly anomalous weather for mid-December. As a
trough deepens over the central Plains, a surface low will rapidly
deepen as it tracks from the southern plains, through Minnesota, and
eventually into Ontario. Ensemble guidance continues to suggest this
system is near unprecedented strength for mid-December, with a very
strong wind field developing & causing a variety of impacts as it
moves over the region.

TONIGHT: Increasing southeasterly flow in advance of the system will
allow for temperatures and dew point values to rise overnight. As
dewpoints rise above freezing, increasing snow melt will create a
saturated boundary layer and result in widespread advection fog into
Wednesday morning. The fog appears to be most dense across central
Minnesota and west-central Wisconsin, where visibility may drop below
0.5 miles.

WEDNESDAY MORNING-WEDNESDAY AFTERNOON: Temperatures and dewpoints
will continue to warm through the day, with fog transitioning more
to drizzle as ascent from warm air advection increases. Southerly
winds will increase as well although gusts will generally remain
below 30-40 mph. Temperatures will warm to near record values, and
will likely shatter said records in areas where most of the snow
cover is able to melt by Wednesday afternoon. Temperatures in the
60s are possible across far-southern Minnesota and southeastern
Minnesota where the snowpack is expected to mostly melt and some
breaks in the cloud cover are expected. Farther north, temperatures
will depend on how much of the snowpack can melt through the day. It
looks unlikely that we will totally melt all of the snow from around
the I-94 corridor north, which will likely keep temperatures to the
upper 40s to low 50s. However, it is not out of the question that
temperatures could make a run at 60 degrees up into the Twin Cities
metro, something that has only happened a handful of times on record
at MSP.

LATE WEDNESDAY AFTERNOON-WEDNESDAY NIGHT: The main impacts from this
system are expected to begin, first across southwest Minnesota
during the late afternoon and moving northeastwards through the
evening. Winds will strengthen even more as the surface low
approaches, with sustained winds around 30 mph and gusts in excess
of 50 mph developing through the evening. The strongest winds are
expected from south-central Minnesota into western Wisconsin, and
could potentially exceed 60 mph Wednesday night across southern
Minnesota as high-resolution models indicate a sting jet developing
near the core of the low pressure. A High Wind warning has been
issued where the greatest threat for damaging wind is expected,
generally from southern and eastern Minnesota into west-central
Wisconsin. farther to the northwest, lesser wind impacts are
expected but will still gust up to 30-40 mph, so a Wind Advisory has
been issued.

In addition to the background synoptic winds, a strongly forced and
fast moving line of showers and thunderstorms will develop around 5-
6 PM across southwest Minnesota/western Iowa, reach the Twin Cities
metro & I35 corridor by 7-8 PM, and exit into central Wisconsin by
10 PM. Instability will be very weak, on the order of 100-500 J/kg,
but it will not take much to generate damaging wind gusts in excess
of 60 or even 70 mph given the extreme background wind fields. A
tornado has never been reported in the month of December in
Minnesota, but we can not totally rule one out tomorrow evening as
low-level helicity and wind shear are both in off the charts
territory. With the amount of background "spin" already present in
the atmosphere, any storm that develops enough to generate lightning
will likely begin rotating. The chance for a tornado will be highly
conditional on whether any surface-based instability can develop,
which would likely mean all of the snowpack will first need to be
melted. As mentioned earlier, the chances for this occurring look
most likely across far-southern Minnesota, but given the anomalous
nature of this event, we'll have to keep an eye on anything with
lightning Wednesday evening. Storms will be moving extremely fast,
likely 60-70 mph, so there will likely be little time to react and
take shelter once warnings are issued. Please have a way to monitor
the weather, and prepare for damaging wind Wednesday evening.

LATE WEDNESDAY NIGHT-THURSDAY MORNING: Impacts from strong winds
will continue into the overnight hours, with the chance for gusts in
excess of 50 mph eventually diminishing by 3-6 AM. After the potential
for severe weather earlier in the evening, winter hazards could
develop as temperatures fall through the night behind a cold front
As the line of showers and thunderstorms is exiting the area to the
east, a band of snow will develop across the eastern Dakotas and
northwest Minnesota. The heaviest snow with this band is expected to
remain northwest of Alexandria, but light snow amounts up to 1-2"
are expected along a and northwest of a line from Lac Qui Parle to
Todd county. The snow along with winds gusting in excess of 40 mph at
times could lead to some travel impacts during the night, especially
for anyone traveling farther northwest up I-94. Winter weather
headlines may need to be added if the band of snow appears to develop
more to the southeast. Farther to the east, no snow is expected, but
some slick spots on the roads could be possible overnight as
temperatures drop below freezing and roads could still be wet from
the earlier showers and thunderstorms.

We are finally expected to be hazard-free by Thursday morning, as
winds drop below 30 mph and any lingering precipitation exits the
area. it will be cold, however, as wind chills drop below freezing
across central Minnesota.

THURSDAY-MID NEXT WEEK

After an active weather period, there will be a couple chances for
light precipitation through the extended period which spans through
next week Monday. Our first chance will arrive with a quick hitting
but relatively weak upper level trough on Friday night into Saturday
morning which could produce up to a couple of inches of snowfall
across mainly the northern half of our CWA including the Twin Cities
metro area and into western WI. Any lingering showers depart the
area by midday Saturday with temperatures struggling to get into the
20s on Saturday afternoon with breezy NW winds behind the departing
system. We keep the trend of slightly below normal temperatures
through the weekend and into early next week, with highs generally
in the mid to upper 20s and lows in the single digits to mid teens.

Another potential weather system is currently expected to move west
to east across far northern MN on Monday, leaving our coverage area
dry but producing yet another breezy day. As we head towards the
later part of next week, we should start to see temperatures
gradually creeping above normal in at last the mid 30s, with any
further signals for snowfall not apparent at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1058 PM CST Tue Dec 14 2021

There is still high confidence that LIFR conditions in FG, and low
cigs will develop in the next 3-6 hrs. The time-line has moved a
couple of hours, but still will impact most of MPX TAF sites by 12z.
The other change was to develop VFR conditions much sooner across
southern Mn as most of the LIFR conditions lift northward by 18z.
However, it will be short-lived as once the main system moves into
the region by 21-00z, cigs will once again drop to MVFR or lower.
KAXN may not see MVFR conditions at all once the cigs/vsbys drop
early this morning. The other major impacts are wind speeds/gusts
increasing and the possibility of TSRA from KMKT-KMSP-KEAU between
22-02z. LLWS is likely during the afternoon as wind speeds increase
above the boundary layer to nearly 60 kts. Some -SN is also possible
toward the end of the TAF period, but mainly affecting KAXN.

KMSP...

The onset of LIFR cigs/vsbys have been delayed by a few hours, but
confidence is still high that these conditions will develop by 12z.
Otherwise, the worst conditions will occur between 12-15z, with VFR
developing by late morning. TSRA looks likely, but areal coverage
remains questionable. The best time frame for TSRA will occur between
23-01z. LLWS and crosswinds will have major impacts between 00-06z as
wind speeds/gusts increase significantly.

/OUTLOOK FOR KMSP/

Thu...MVFR early. Wind NW 20-30kts decreasing late.
Fri...VFR. Chc MVFR vsbys in -SN. Wind NW 10 kts.
Sat...VFR. Wind NW 10-15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...High Wind Warning from 3 PM Wednesday to 3 AM CST Thursday for
     Anoka-Blue Earth-Brown-Carver-Dakota-Faribault-Freeborn-
     Goodhue-Hennepin-Le Sueur-Martin-McLeod-Nicollet-Ramsey-
     Redwood-Renville-Rice-Scott-Sherburne-Sibley-Steele-Waseca-
     Washington-Watonwan-Wright-Yellow Medicine.

     Wind Advisory from 6 PM Wednesday to 3 AM CST Thursday for Benton-
     Chippewa-Douglas-Kanabec-Kandiyohi-Lac Qui Parle-Meeker-Mille
     Lacs-Morrison-Pope-Stearns-Stevens-Swift-Todd.

     High Wind Warning from 6 PM Wednesday to 6 AM CST Thursday for
     Chisago-Isanti.

WI...High Wind Warning from 6 PM Wednesday to 6 AM CST Thursday for
     Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St.
     Croix.

&&

DISCUSSION...ETA
AVIATION...JLT
Hazardous weather outlook, Dec 14, 3:23 PM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
323 PM CST Tue Dec 14 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
323 PM CST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Areas of dense fog may develop later tonight into Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible late Wednesday. A few storms could
produce damaging wind, and there is a small threat for tornadoes
across southern/central Minnesota and west central Wisconsin.

Very strong winds will develop Wednesday night. West/northwest
wind gusts of 45 to 55 mph appear likely.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed with storms on Wednesday
evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Dunn

When
December 15, 12:30 AM CST to 3:30 AM CST
Where
Dunn forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Several wind sensors across Dunn County, and the Menomonie airport had sustained winds of 45 mph or greater for several hours.

High Wind, Chippewa

When
December 16, 12:00 AM CST to 4:30 AM CST
Where
Chippewa forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Several wind sensors across Chippewa County, especially near the Eau Claire airport had sustained winds of 45 mph or greater for several hours. The airport measured a wind gust of 62 mph at 1232 AM CST.

High Wind, Eau Claire

When
December 16, 12:00 AM CST to 4:00 AM CST
Where
Eau Claire forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Several wind sensors across Eau Claire County, especially in the western portion of the county, had sustained winds of 45 mph or greater for several hours. There was also an unofficial wind gust of 65 mph that occurred south the city of Eau Claire from a private weather station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990608, 990606, 990607.